- News Releases
September 16, 2011
Dear Mayo Clinic:
I have been on different medications for depression for years and would like to begin tapering off. What is the best, safest way to taper off of SSRIs and SNRIs? What can I expect during the process?
This is a difficult question because the impact of tapering off antidepressants can vary significantly from one person to another. The medications differ, too, so the side effects can be different, depending on the medication you're taking. The best approach is to work closely with your doctor to guide and monitor the process of decreasing your medication dose.
The antidepressant drugs known as selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs) aren't addictive. But stopping them abruptly may cause withdrawal-type symptoms, including anxiety, nausea, headache, dizziness and drowsiness. For many people, these symptoms are mild to moderate but they can be severe for some.
Slowly tapering off these medications decreases the likelihood that you'll experience symptoms. The type of medication you're taking, along with your medical history and genetic makeup, have an impact, too.
For example, if you're taking a standard dose of the common SSRI drug fluoxetine (Prozac), the risk of experiencing symptoms related to a decrease in the medication is low. That's because fluoxetine has a long half-life, which means the body needs quite a while to completely rid itself of this drug after it is stopped. So, in effect, your body can do much of the tapering for you.
In contrast, the antidepressant fluvoxamine (Luvox), another SSRI drug, has a very short half-life, and the body clears it rapidly from the system. That increases the risk of withdrawal symptoms. So, it's important that the dose be tapered off gradually and carefully under the direction of a doctor.
In addition, great variability can occur from one person to another, even those taking the same antidepressant medication. Some people have significant problems with withdrawal, while others seem to have none at all. Genetics may play a role in that. Research has shown that, based on their genetic makeup, some people break down (metabolize) drugs quickly, while others metabolize drugs more slowly. An individual's rate of drug metabolism affects the risk of withdrawal symptoms.
Because each person is different, before beginning a medication taper, it's important to meet with your doctor to review your medical history and the type and dose of antidepressant you're taking. Also helpful is a discussion with your doctor about how much discomfort you're willing to deal with during the process of discontinuing your medication. If you're sure you want to stop taking the medication, or if you're interested in trying a different treatment for depression, you may have a higher tolerance for some of the mild to moderate side effects of withdrawal. If that's the case, tell your doctor.
As you taper off an antidepressant medication, the old adage of start low and go slow is the safest. In many cases, that means you make a small decrease in the dosage and wait a week or two. Then decrease it again, and wait again for at least another week. Continue making decreases in this manner until you get to a dose low enough that the next step can be quitting the drug entirely. But don't try this process on your own. Work with your doctor to find the approach that fits your situation.
— David Mrazek, M.D., Psychiatry and Psychology, Mayo Clinic, Rochester, Minn.
Three things to know when using Narcan during an opioid overdose
MANKATO, Minn. — Congratulations on setting a goal to run a long-distance race. You've just joined a group of more than 60 million people in ...
Tick season is underway in much of the U.S. This season, another tick-borne disease is on the list of concerns. That's because the Centers for ...